Log in
NRAS
23,403 members27,268 posts

Methotrexate injections and side effects

I suffer from nausea after injecting methotrexate and my consultant seems to be surprised as it bypasses the stomach. She has suggested taking a travel sickness tablet prior to injecting and later, if required, but that's not stopping the symptoms. Just wondered what anti-sickness remedies work for people? If I can't resolve this I'll have to swap to Leflunomide which I'm reluctant to take due to its long half life. Due to my past history with drugs, I'm concerned that I'll also have side effects if I change and don't like the idea of a washout. Fed up feeling ill every week but reticent about changing drugs and things being worse.

8 Replies
oldestnewest

I'm afraid I've been in the same boat as you. I've recently stopped injecting MTX because in the 6 weeks I was injecting, the nausea didn't stop along with headaches and generally feeling unwell. Even though my last injection was,on 3rd September, the nausea, headaches and feeling unwell, has continued although now I'm getting odd days when I'm feeling a bit better. I was given cyclizine to help with nausea which did help a little, just not enough for me. I hope that you find something to help.

Clemmie

2 likes
Reply

I really sympathise with you and hope you find something that works without any side effects. I really am fed up feeling ill and being fobbed off with I can't be feeling these symptoms due to mtx. I feel trapped between the devil and the deep blue sea. Don't think I'll ever qualify for biologics as my inflammatory markers are more or less always in normal range and my das score is usually fine as they don't take feet into the equation. The way I feel at the minute I could happily stop all meds and have a break.I am lucky that I'm retired as I've no idea how anyone keeps working under these circumstances. Sorry about the moan. Linda

Reply

Luckily I've been on Enbrel but needed the MTX as it seemed that I was starting to fail on the Enbrel as did on the Humira before that, that's why MTX was added. But I know it was definitely the MTX injection because the nausea and headaches started literally within 2-3 hours of the first injection and then never let up. Each week, coming up to my injection, I would tell myself that this week it would be better, the side effects would be fewer - instead they just got worse and worse until I couldn't face it anymore. I'm hoping that I'm over the worst and that I'm getting better but then I will have a couple,of days where I'm feeling dreadful again. In the meantime, I've been changed to Benepali ( moved here to a new doctor and hospital so they've changed Enbrel to Benepali ) but I don't want to start it until I'm feeling well as now worried about side effects from that. Dreading yet more side effects but worried too about increasing pain and stiffness. Clemmie

Reply

I inject MTX, no nausea but I did have it bad with sulfasalazine & was prescribed prochlorperazine (Stemetil) which took the edge off but I guess it depends on how nauseous you are. Stock question but I take it you're prescribed as much folic acid as is recommended? I take 5mg every day except MTX day. Otherwise there's ginger in its many forms, from tea to crystallised pieces, often helps with nausea, some find peppermint eases it too.

I hope something helps you, it can be misery making.

1 like
Reply

Thanks for that. I already take 5mg folic acid every day apart from the day I inject. It's really getting me down now. Ideally my consultant wants to increase the dose of mtx if the anti sickness tablets work. Not keen on that or the leflunomide even though I know it works for some, like you. Worried about changing drugs and ending up in a worse state! Sick of feeling sick! Hope you're keeping well. Linda

Reply

Hi, I had the same problems as you. To stop the nausea I used to take "Motilium", not sure if you know that since I live in switzerland. After a while I started vaping CBD Oil to help reduce pain and nausea and that really worked for me. Due to the psychological impact the MTX side effects had had, I stopped taking it anyways and am on Leflunomide now. I haven't had side effects yet, but I've only been taking 10mg a day for the past 2 weeks.

Good luck,

Isa

Reply

We were recently contacted by our pharmacy about taking methotrexate and folic acid as the combination can cause severe nausea. No real answer just have another metaclopromide and some Gaviscon.

Reply

I struggle with nausea as well following injection. My trick has been to take it last thing at night . Then quickly tuck into bed. For the most part I sleep through the "ick" mints help sometimes or ice chips/popsicles if I am not able to get to sleep in time

1 like
Reply

You may also like...